Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 80, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2002, 4:21 AM CDT for 8 counties in Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 4:21 AM CDT (09:21 UTC)
- Expired
- May 1, 2002, 5:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Cannon County, TN, DeKalb County, TN, Putnam County, TN, Smith County, TN, Van Buren County, TN, Warren County, TN, White County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 77 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:45 AM CDT | Thunderstorm Wind 55 E | Baxter, TN | Law enforcement reported trees down on road near Martins Creek. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 010924 SVRBNA TNC087-133-011000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 420 AM CDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN TENNESSEE OVERTON COUNTY IN TENNESSEE * UNTIL 500 AM CDT * AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GAINESBORO...MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE...NEAR 10 SOUTH OF GAINSBORO AROUND 430 AM CDT LIVINGSTON AROUND 435 AM CDT RICKMAN AROUND 440 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. $$ BOYD LAT...LON 3634 8580 3624 8559 3624 8515 3651 8534
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:30 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 1, 2:30 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 230 AM CDT WED MAY 1 2002 BUSY SHIFT AND NOT MUCH TIME TO LOOK AT ANYTHING BUT RADAR AS WARNINGS ARE FLYING OUT OF HERE IN A HURRY. ONE REPORT FROM A SPOTTER EARLIER OF 70 MPH AS STORM RACED THROUGH THE MAURY COUNTY AREA. LARGE HAIL AND WIND DAMAGE HAS ALSO BEEN A PROBLEM WITH MANY OF THESE STORMS. VISIBLE LIGHTNING HAS BEEN WHITE IN NATURE WHICH GENERALLY IS RESERVED FOR THE MORE INTENSE STORMS. ANOTHER ROUND OF STORMS STARTING TO FIRE ALONG BOUNDARY IN FAR WESTERN KENTUCKY PER SATELLITE AND DOPPLER RADARS. THICKNESS WOULD WORK STORMS DOWN INTO MID STATE SHORTLY. SOME OF THESE WILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AM VERY MUCH CONCERNED WITH LATER TODAY AND TONIGHT AS THERMODYNAMICS BECOME VERY UNSTABLE OVER MIDDLE TENNESSEE AS BY 00Z THIS EVENING THE SWEAT INDEX JUMPS TO NEAR 400 AND TO 448 BY MIDNIGHT AS LOW LEVEL SHEAR INCREASES. HODOGRAPH AT 06Z TONIGHT LOOKS LIKE A TROUT LINE WITH 0-3 KM VALUES AROUND 585 M2/S2. POSITIVE ENERGY REALLY CLIMBS THIS AFTERNOON AND TONIGHT WITH SOME INDICATIONS OF CAPE IN EXCESS OF 4000 J/KG AROUND 00Z. I THINK ANYTHING THAT FIRES THIS AFTERNOON AND TONIGHT WILL BE SEVERE AND TORNADIC SUPERCELLUAR IN NATURE. HAVE GINNED UP FORECAST IN IFPS BUT HAVE MADE ONLY MINOR TWEAKS AND KEPT THE GENERAL THEME OF THE DAYSHIFT FORECAST. PRELIMINARY NUMBERS: NASHVILLE 81 64 75 50 70 46 5640 CROSSVILLE 76 63 74 46 69 44 5460 .BNA...NONE. BOYD 01
In the hours before
Local storm report, Apr 30, 11:15 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1115 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM NEAR BON AQUA TN PEA SIZE HAIL
04/30/02 HICKMAN REPORTED BY TRAINED
SPOTTER
1000 PM 7 E PULASKI TN PEA SIZE HAIL
04/30/02 GILES REPORTED BY MOTORIST
1012 PM NEAR LAWRENCEBURG TN 1.75 INCH HAIL
04/30/02 LAWRENCE AT HIGHWAY 64 AND
WEST POINT ROAD
REPORTED BY TRAINED
SPOTTER
1018 PM NEAR LAWRENCEBURG TN 1.75 INCH HAIL
04/30/02 LAWRENCE ON HIGHWAY 43
REPORTED BY TRAINED
SPOTTER
1032 PM IN LAWRENCEBURG TN 2.00 INCH HAIL
04/30/02 LAWRENCE REPORTED BY TRAINED
SPOTTER
1035 PM LAWRENCEBURG TN 1.00 INCH HAIL
04/30/02 LAWRENCE REPORTED BY LOCAL
CITIZEN
DMLocal storm report, May 1, 12:30 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1230 AM CDT WED MAY 1 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM AT MINOR HILL TN 2.00 INCH HAIL BUSTED
04/30/02 GILES A WINDSHIELD AT MINOR HILL
0945 PM 6 E WAYNESBORO TN WIND DAMAGE
04/30/02 WAYNE LAW ENFORCEMENT REPORTED
TREES AND POWER LINES DOWN
AND ONE HOME DAMAGED SOUTH
OF HIGHWAY 64, EAST OF
WAYNESBORO, AT NATCHEZ
TRACE.
1124 PM 7 N WAVERLY TN .75 INCH HAIL
04/30/02 HUMPHREYS
1130 PM IN MCEWEN TN WIND DAMAGE
04/30/02 HUMPHREYS TRAINED SPOTTER REPORTED
TWO LARGE TREES DOWN.
1148 PM IN CENTERVILLE TN .75 INCH HAIL
04/30/02 HICKMAN
1200 AM 10 W CENTERVILLE TN 1.75 INCH HAIL
05/01/02 HICKMAN REPORTED BY TRAINED
SPOTTER IN WESTERN
HICKMAN COUNTY
DMLocal storm report, May 1, 3:02 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
302 AM CDT WED MAY 1 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM NASHVILLE TN WIND DAMAGE
05/01/02 DAVIDSON EMA REPORTED 4 TREES DOWN
AND 5 POWER LINES DOWN
ACROSS COUNTY
0101 AM CENTERVILLE TN WIND DAMAGE
05/01/02 HICKMAN TRAINED SPOTTER REPORTED
SEVERAL TREES DOWN ACROSS
COUNTY
0107 AM SHELBYVILLE TN 60-80 MPH TSTM WIND GUST
05/01/02 BEDFORD ESTIMATED BY TRAINED
SPOTTER
0110 AM MANCHESTER TN WIND DAMAGE
05/01/02 COFFEE LAW ENFORCEMENT REPORTED
SEVERAL TREES DOWN ACROSS
COUNTY
0110 AM ALTAMONT TN .75 INCH HAIL
05/01/02 GRUNDY REPORTED BY LAW
ENFORCEMENT
0129 AM MCEWEN TN WIND DAMAGE
05/01/02 HUMPHREYS LAW ENFORCEMENT REPORTED
NUMEROUS TREES DOWN AND
DAMAGE TO SEVERAL HOMES
1236 AM MURFREESBORO TN 1.75 INCH HAIL
05/01/02 RUTHERFORD LAW ENFORECMENT REPORTED
GOLF BALL SIZE HAIL NEAR
COMPTON ROAD
0134 AM MCMINNVILLE TN 60-80 MPH TSTM WIND GUST
05/01/02 WARREN ESTIMATED BY TRAINED
SPOTTER
0150 AM COOKEVILLE TN WIND DAMAGE
05/01/02 PUTNAM LAW ENFORCEMENT REPORTED
SEVERAL TREES DOWN ACROSS
COUNTY
JBWLocal storm report, May 1, 3:30 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
330 AM CDT WED MAY 1 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0134 AM MANCHESTER TN 60-80 MPH TSTM WIND GUST
05/01/02 COFFEE ESTIMATED BY TRAINED
SPOTTER
0134 AM LYNCHBURG TN 60-80 MPH TSTM WIND GUST
05/01/02 MOORE ESTIMATED BY TRAINED
SPOTTER
0145 AM WINCHESTER TN .75 INCH HAIL
05/01/02 FRANKLIN REPORTED BY LAW ENFOREMENT
ACROSS COUNTY
JBWLocal storm report, May 1, 3:36 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
336 AM CDT WED MAY 1 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM WHITE HOUSE TN .75 INCH HAIL
05/01/02 SUMNER REPORTED BY TRAINED
SPOTTER
0330 AM WHITE HOUSE TN 58 MPH TSTM WIND GUST
05/01/02 SUMNER REPORTED BY TRAINED
SPOTTER
0336 AM WHITE HOUSE TN .88 INCH HAIL
05/01/02 SUMNER REPORTED BY TRAINED
SPOTTER
JBWThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:07 PM CDT | Severe Thunderstorm Warning | OHX | Lewis, Perry, Wayne | 38 min |
| Apr 30, 9:27 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 33 min |
| Apr 30, 9:57 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 48 min |
| Apr 30, 10:19 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 41 min |
| Apr 30, 10:28 PM CDT | Tornado Warning | OHX | Giles, Lawrence | 32 min |
| Apr 30, 10:59 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 31 min |
| Apr 30, 11:10 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Humphreys, Stewart | 50 min |
| Apr 30, 11:23 PM CDT | Tornado Warning | OHX | Humphreys | 22 min |
| Apr 30, 11:30 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 45 min |
| Apr 30, 11:50 PM CDT | Tornado Warning | OHX | Hickman, Humphreys, Perry | 40 min |
| Apr 30, 11:54 PM CDT | Severe Thunderstorm Warning | OHX | Maury, Williamson | 51 min |
| Apr 30, 11:58 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 47 min |
| May 1, 12:19 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford | 26 min |
| May 1, 12:23 AM CDT | Tornado Warning | OHX | Hickman, Maury | 22 min |
| May 1, 12:40 AM CDT | Tornado Warning | OHX | Bedford, Marshall | 35 min |
| May 1, 12:47 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Wilson | 58 min |
| May 1, 12:57 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 33 min |
| May 1, 1:07 AM CDT | Tornado Warning | OHX | Coffee, Franklin, Moore | 28 min |
| May 1, 1:10 AM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 35 min |
| May 1, 1:20 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam, Van Buren, White | 40 min |
| May 1, 1:30 AM CDT | Tornado Warning | OHX | Franklin | 30 min |
| May 1, 1:34 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 41 min |
| May 1, 2:48 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 27 min |
| May 1, 3:13 AM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 47 min |
| May 1, 3:45 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Sumner, Wilson | 30 min |
| May 1, 4:24 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.